Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Goodland, KS

May 24, 2018Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 3:57 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 3:57 PM MDT (21:57 UTC)
Expired
May 24, 2018, 4:30 PM MDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:47 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS53 KGLD 242157
SVRGLD
COC017-063-242230-
/O.NEW.KGLD.SV.W.0049.180524T2157Z-180524T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
357 PM MDT THU MAY 24 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cheyenne County in east central Colorado...
  Southeastern Kit Carson County in east central Colorado...

* Until 430 PM MDT

* At 357 PM MDT, a severe thunderstorm was located 14 miles north of
  Cheyenne Wells, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Cheyenne and southeastern Kit Carson Counties in east
  central Colorado.

This includes Highway 385 between mile markers 156 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 10252 3909 10248 3915 10229 3907 10209
      3886 10231
TIME...MOT...LOC 2157Z 293DEG 12KT 3902 10241 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
1 follow-up statement
324 
WWUS53 KGLD 242216
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
416 PM MDT THU MAY 24 2018

COC017-063-242230-
/O.CON.KGLD.SV.W.0049.000000T0000Z-180524T2230Z/
Cheyenne CO-Kit Carson CO-
416 PM MDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN
EAST CENTRAL COLORADO...

At 416 PM MDT, a severe thunderstorm was located 12 miles north of
Cheyenne Wells, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne and south central Kit Carson Counties in east
central Colorado.

This includes Highway 385 between mile markers 155 and 171.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 10249 3904 10248 3909 10234 3903 10213
      3886 10231
TIME...MOT...LOC 2216Z 293DEG 12KT 3899 10233 

HAIL...1.00IN
WIND...60MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:10 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 24, 2:10 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018

Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.

Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.

Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.

Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018

Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.

As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.

Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.

Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu May 24 2018

KGLD, vfr conditions expected through the period. Northwest to
northeast winds expected through about 23z before becoming
variable as thunderstorms possibly impact the wind field. After
06z winds begin from the south under 10kts then slowly veer to the
west by 12z and north by 17z. Currently have VCTS in the 22z-00z
timeframe as a cold front initiates thunderstorm development. Its
possible that the terminal could be impacted with large hail and
damaging winds the primary threats during this time frame.

KMCK, vfr conditions expected through the period. A south wind
under 10kts at taf issuance will become variable as a cold front
moves in. After 06z winds begin from the southwest under 10kts
then slowly veer to the southwest and west by 14z. Currently have
thunderstorms out of the forecast but will need to watch the
02z-04z timeframe as a few models bring thunderstorms through the
terminal from the northwest.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 24, 11:20 AM MDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Thu May 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for strong and severe thunderstorms from mid
afternoon through mid evening for areas generally along and south of
a line from McCook Nebraska to Goodland Kansas to Flagler Colorado.
The storms should initially favor large hail to the size of
golfballs, damaging winds to 65 mph and possibly a tornado through
late afternoon. For the early to mid evening hours the storms are
then expected to transition into an organized cluster capable of
producing strong outflow winds to 65 mph which may produce some
blowing dust and reduced visibilities. They will also be capable of
producing locally heavy rainfall as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10
PM MDT (11 PM CDT).

In the hours before

Special weather statement, May 24, 3:03 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT THU MAY 24 2018

COZ092-242115-
Cheyenne County CO-
303 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Haswell, or 38 miles west of Cheyenne Wells,
moving southeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3869 10317 3869 10316 3877 10317 3878 10316
      3862 10291 3861 10317
TIME...MOT...LOC 2103Z 317DEG 47KT 3862 10301

TL
Special weather statement, May 24, 3:16 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT THU MAY 24 2018

COZ092-242130-
Cheyenne County CO-
316 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Haswell, or 39 miles west of Cheyenne Wells,
moving southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3869 10317 3869 10316 3879 10317 3879 10316
      3862 10291 3861 10317
TIME...MOT...LOC 2116Z 308DEG 17KT 3865 10306

TL
Special weather statement, May 24, 3:29 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
329 PM MDT THU MAY 24 2018

COZ092-242145-
Cheyenne County CO-
329 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Haswell, or 39 miles west of Cheyenne Wells,
moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3869 10310 3874 10296 3866 10278 3861 10282
      3861 10314
TIME...MOT...LOC 2128Z 304DEG 13KT 3864 10304

TL
Special weather statement, May 24, 3:44 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT THU MAY 24 2018

COZ092-242200-
Cheyenne County CO-
344 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 400 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Kit Carson, or 14 miles southwest of Cheyenne
Wells, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.

This includes Highway 385 between mile markers 145 and 154.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3873 10302 3887 10262 3888 10234 3879 10228
      3861 10248 3861 10314
TIME...MOT...LOC 2144Z 275DEG 34KT 3868 10255

TL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
May 24, 3:03 PM MDTSpecial Weather StatementGLDCheyenne12 min
May 24, 3:16 PM MDTSpecial Weather StatementGLDCheyenne14 min
May 24, 3:29 PM MDTSpecial Weather StatementGLDCheyenne16 min
May 24, 3:44 PM MDTSpecial Weather StatementGLDCheyenne16 min
May 24, 3:51 PM MDTSevere Thunderstorm WarningGLDCheyenne24 min
May 24, 4:14 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min
May 24, 4:29 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min
May 24, 4:30 PM MDTSpecial Weather StatementGLDCheyenne15 min
May 24, 4:52 PM MDTSpecial Weather StatementGLDKit Carson23 min
May 24, 4:57 PM MDTSevere Thunderstorm WarningGLDCheyenne48 min
May 24, 5:00 PM MDTSevere Thunderstorm WarningGLDKit Carson30 min
May 24, 5:28 PM MDTSevere Thunderstorm WarningGLDKit Carson32 min
May 24, 5:58 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.